Studies Show Taking Niacin to Lower Cholesterol Could be Dangerous
Two recent studies have concluded that taking niacin to lower your cholesterol to reduce stroke and heart attack risks may be dangerous. Several past studies have shown niacin, which is vitamin B3, can be effective in lowering “bad” cholesterol while raising a person’s “good” cholesterol. Based on those studies, niacin has become a popular choice of prescribed medicine for patients who have high cholesterol. There are more than 700,000 niacin prescriptions written every month at a cost of $800 million per year. But two recent studies show that not only is there little evidence that niacin actually reduces heart attack and stroke risks, the drug can cause serious side effects in those patients taking the drug.
One study researchers from Oxford University did involved over 25,000 participants from both Europe and China. The niacin showed no significant effect on lowering bad cholesterol. However, it did cause a 32 percent increase of participants who developed diabetes. In their report, researchers wrote, “There were also highly significant excesses of other recognized adverse effects of niacin, including gastrointestinal, musculoskeletal, and skin-related serious adverse events.” Some of adverse effects included heartburn, diarrhea, stomach ulcers, bleeding and muscle problems. Participants who took niacin also had a higher rate of infection compared to those who did not. There was also a nine percent increase in deaths among those taking niacin compared to those who were not. This percentage amount was referred to as a “borderline statistical significance,” which means it may just be chance those deaths occurred. However, researchers pointed out in their report that number is “of great concern.”
The Libin Cardiovascular Institute in Calgary, Canada conducted a similar study. The 3,414 participants in this study showed the same adverse side-effects as the Oxford University participants. However, there was also a significant increase in the rate of infections and bleeding in that group. Many well-respected cardiologists have spoken out since the release of the studies, urging physicians to stop prescribing the medication. One doctor, Yale University cardiologist Dr. Harlan Krumholz wrote, “The consistency of the results on studies testing multiple types of niacin "leaves little doubt that this drug provides little if any benefits and imposes serious side effects.”
If you have suffered serious illness or injury caused by a drug known to be defective or cause adverse reactions in patients, contact an experienced New Braunfels personal injury attorney to find out what legal recourse you may have.